Pain Rx May Cause Drop in Blood Sugar

Tramadol may increase risk of hospitalization for low blood sugar

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Pain relievers are meant to lower your pain level — not your blood sugar. One pain reliever might lower some patients' blood sugar to unsafe levels.

A new study found that people who used the pain reliever tramadol (brand names Ultram, ConZip, Ryzolt) were more likely to be admitted to the hospital for low blood sugar than people who took codeine, another painkiller.

"Although opioid pain medications (tramadol, codeine, morphine, fentanyl, etc.) have been rarely reported to cause low blood sugar (most often associated with high doses or narcotic abuse), this potentially serious side effect is not commonly associated with prescribed pain medications by many clinicians today," said E. Lee Carter, RPh, Clinical Pharmacy Specialist at the Department of Veterans Affairs in Prestonsbrug, Kentucky.

"Certainly, more study is needed to assist our understanding of this phenomenon," Carter told dailyRx News. "In the meantime, patients, especially the elderly, should remain vigilant for signs of hypoglycemia while taking tramadol (especially when beginning therapy) such as confusion, dizziness, feeling shaky, hunger, a racing pulse or pale skin. If any of these symptoms occur, patients should discontinue taking tramadol and contact their health care provider immediately."

Although the study authors called for further research, they noted that older patients and those who have just started tramadol may have a raised risk of hospitalization for low blood sugar. Many types of pain relievers are available to patients.

“Although rare, tramadol-induced hypoglycemia is a potentially fatal adverse event," wrote the authors of this study, led by Jean-Pascal Fournier, MD, PhD, of the Jewish General Hospital in Montreal, Canada. "The clinical significance of these novel findings requires additional investigation."

The use of tramadol has increased worldwide since it first came on the market, Dr. Fournier and colleagues noted.

Dr. Fournier and team looked at a database of patients treated with either tramadol or codeine for pain. This database contained information from 1998 to 2012.

The data included 28,100 new users of tramadol and 305,924 new users of codeine in the United Kingdom. Within five years of starting the study, 1,105 patients developed hypoglycemia (very low blood sugar) and needed hospitalization.

Hypoglycemia can increase the risk of complications for patients with diabetes, but it can also cause brain damage and dangerous changes in heart rhythm in patients who do not have diabetes. Diabetes is a disease in which patients’ blood sugar can become abnormally high or low because the body does not properly process or produce insulin. Insulin is a hormone that regulates blood sugar.

A past study found that 77 percent of patients who developed hypoglycemia after starting to take tramadol developed the condition within 10 days of starting the medication. Elderly patients faced a greater risk of hypoglycemia than younger patients. Forty percent of those who developed hypoglycemia after taking tramadol did not have diabetes.

The current study found that the increased risk of hypoglycemia occurred within the first 30 days after patients started taking tramadol. These patients were three times more likely to be hospitalized for hypoglycemia than those taking codeine.

In an editorial about this study, Lewis S. Nelson, MD, of New York University School of Medicine in New York City, and David N. Juurlink, MD, PhD, of Sunnybrook Health Sciences Centre in Toronto, Canada, wrote, “Although hypoglycemia was uncommon in the study of Fournier et al, the true rate is likely higher because hypoglycemia is common, may not be reported in diabetics and may not be recognized in patients without diabetes. In either case, most instances will not result in hospital admission. Because hypoglycemia can be life threatening, clinicians should remain vigilant for this potential complication of tramadol use, in patients taking the drug as directed, as well as those who abuse it.”

The study and editorial were published online Dec. 8 in JAMA Internal Medicine.

The Canadian Institutes of Health Research and Canada Foundation for Innovation funded the research. The study authors disclosed no conflicts of interest.

Review Date: 
December 7, 2014
Last Updated:
December 9, 2014